Hail, Ector
- When
- May 31, 9:47 AM CST to 9:52 AM CST
- Where
- Ector County, 3 mi WNW of Odessa
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.867, -102.417
An upper trough was over the region with abundant low-level moisture present across West Texas. A cold front was moving southward from southwest Oklahoma and there was a nearly stationary outflow boundary across Ector County from storms the previous day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper trough was over the region with abundant low-level moisture present across West Texas. A cold front was moving southward from southwest Oklahoma and there was a nearly stationary outflow boundary across Ector County from storms the previous day. Rain and thunderstorms were across the Permian Basin during the morning hours which resulted in hail across portions of the area. High instability due to clearing skies allowed for severe thunderstorms to develop across the southern Permian Basin and in Pecos County during the afternoon hours. These storms produced large hail and tornadoes. Flash flooding developed across portions of the Permian Basin during the early afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 5:41 AM CST, 4 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
641 AM CDT Mon May 31 2021
.DISCUSSION...
Please see the 12Z aviation discussion below.
&&
.AVIATION...
MVFR ceilings have overspread much of the region this morning,
with brief deterioration to IFR possible within the first couple
hours of the forecast period. A thunderstorm moving east toward
PEQ this morning may possibly impact INK, with erratic gusty
winds, heavy rain, and lightning possible. Another more widespread
round of thunderstorms is possible this afternoon/tonight, however
confidence is currently too low in TS timing/location to include
mention. Ceilings will gradually lift to VFR between 15-17Z at
all but MAF, where low ceilings may persist until 18-20Z this
afternoon. Winds will generally vary between NE/SE when not
impacted by storms or outflow boundaries.
&&
.PREV DISCUSSION... /issued 256 AM CDT Mon May 31 2021/
DISCUSSION...
We are looking at continued chances for severe weather and heavy
rain this Memorial Day.
Weak convection and widespread clouds that occurred across much of
the area yesterday really hampered instability and thus there were
much fewer storms. Currently we see strong storms and very heavy
rain from Gail to Snyder. These storms are likely producing areas
of flash flooding. We have extended the current Flash Flood Watch
into this evening for the northern and eastern Permian Basin.
There is much less confidence further south and we have not see
rain in the Midland/Odessa area for a couple days. This watch
could be expanded south at a later time.
Hi-res models aren't handling current convection very well and
however the morning storms and associated outflow boundaries
evolve will greatly affect what happens this afternoon. If
convection continues across the Permian Basin this morning we may
see very little in the way of storms there this afternoon. We will
have to wait and see. However, further south it appears we will
see quite a bit of heating which should lead to very unstable
conditions. More storms will likely develop across the higher
terrain and move east onto the plains. All modes of severe weather
including large hail, damaging winds, and a few tornadoes are
possible with these storms. Heavy rain continues to be a threat as
well and areas of flash flooding remain a concern. These storms
will likely grow upscale into one or more convective systems as
they move east.
As we head into midweek, upper troughing will remain over the
area with a chance for storms each day. The widespread severe
weather threat will decrease while the heavy rain and flooding
threat continues, especially if we see a lot of rain over the next
24 hours. Temperatures will remain well below normal in this
pattern with highs in the 70's and 80's for much of this week.
Storm chances become more scattered by next weekend as
temperatures warm back to near normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 62 76 62 / 70 50 30 40
Carlsbad 83 63 81 62 / 60 30 40 40
Dryden 85 68 83 66 / 40 40 60 50
Fort Stockton 86 64 79 62 / 60 30 60 50
Guadalupe Pass 81 57 76 58 / 40 20 40 40
Hobbs 78 59 77 59 / 80 40 40 40
Marfa 86 60 81 56 / 40 20 70 40
Midland Intl Airport 78 62 77 62 / 60 40 40 40
Odessa 79 62 78 62 / 60 40 40 40
Wink 85 63 81 63 / 60 30 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through this evening for Borden-Dawson-Gaines-
Glasscock-Howard-Martin-Mitchell-Scurry.
&&
29/84Hazardous Weather Outlook National Weather Service Midland/Odessa TX 306 AM CDT Mon May 31 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-010815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 306 AM CDT Mon May 31 2021 /206 AM MDT Mon May 31 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible once again today into tonight. Large hail, damaging winds, and heavy rain resulting in flash flooding are the main concerns. An isolated tornado will also be possible. A Flash Flood Watch is in effect for northern and eastern portions of the Permian Basin until early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms remain possible Tuesday and Wednesday, with storm chances persisting through the end of the week. The strongest storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated beginning this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 723 AM MDT Mon May 31 2021 NMZ028-311400- Eddy County Plains NM- 723 AM MDT Mon May 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL 800 AM MDT... At 723 AM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Artesia, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Artesia, Hope, Atoka, Dayton, Artesia Municipal Airport and Lakewood. LAT...LON 3296 10480 3296 10418 3261 10434 3263 10482 TIME...MOT...LOC 1323Z 199DEG 31KT 3287 10455 88
Special Weather Statement National Weather Service Midland/Odessa TX 833 AM CDT Mon May 31 2021 TXZ050-060-061-311415- Andrews TX-Ector TX-Winkler TX- 833 AM CDT Mon May 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR...SOUTH CENTRAL ANDREWS AND EASTERN WINKLER COUNTIES UNTIL 915 AM CDT... At 833 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Goldsmith, or 21 miles east of Kermit, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Odessa, Goldsmith, West Odessa, Notrees and Odessa Schlemeyer Field. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3173 10293 3196 10305 3224 10244 3196 10229 TIME...MOT...LOC 1333Z 243DEG 23KT 3192 10273 88
Special Weather Statement
National Weather Service Midland/Odessa TX
837 AM CDT Mon May 31 2021
TXZ082-311445-
Terrell TX-
837 AM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND
NORTHEASTERN TERRELL COUNTIES UNTIL 945 AM CDT...
At 837 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Terrell County Gas Plant, or 24 miles north of Dryden,
moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Terrell County Gas Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
3044 10172 3042 10174 3040 10170 3034 10166
3035 10170 3032 10174 3027 10234 3060 10234
3060 10214 3065 10213 3066 10176 3064 10168
3055 10165
TIME...MOT...LOC 1337Z 260DEG 27KT 3040 10209
88Special Weather Statement National Weather Service Midland/Odessa TX 839 AM CDT Mon May 31 2021 TXZ059-060-067-273-274-311430- Loving TX-Eastern Culberson County TX-Ward TX- Reeves County Plains TX-Winkler TX- 839 AM CDT Mon May 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES... NORTHWESTERN WARD...SOUTHWESTERN WINKLER...EASTERN CULBERSON AND LOVING COUNTIES UNTIL 930 AM CDT... At 839 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Pecos, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pecos, Wink, Toyah, Mentone, Barstow, Slash Ranch and Winkler County Airport. This includes Interstate 20 between mile markers 20 and 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3125 10392 3154 10423 3200 10340 3162 10302 TIME...MOT...LOC 1339Z 234DEG 25KT 3150 10357 88
Special Weather Statement
National Weather Service Midland/Odessa TX
930 AM CDT Mon May 31 2021
TXZ060-061-067-311515-
Ector TX-Ward TX-Winkler TX-
930 AM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL
1015 AM CDT...
At 930 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wink, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Monahans, Kermit, Wink, Pyote, Wickett, Monahans Sandhills State Park
and Winkler County Airport.
This includes Interstate 20 between mile markers 88 and 89, and
between mile markers 91 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3204 10299 3167 10262 3165 10270 3165 10276
3163 10277 3154 10314 3172 10325
TIME...MOT...LOC 1430Z 253DEG 18KT 3168 10305
88Special Weather Statement
National Weather Service Midland/Odessa TX
1020 AM CDT Mon May 31 2021
TXZ050-060>062-311600-
Midland TX-Andrews TX-Ector TX-Winkler TX-
1020 AM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...SOUTHEASTERN ANDREWS...
NORTHWESTERN MIDLAND AND EAST CENTRAL WINKLER COUNTIES UNTIL 1100 AM
CDT...
At 1019 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of West Odessa, or 16 miles west of Odessa, moving east at
30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Odessa, Goldsmith, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Notrees, Penwell and Warfield.
This includes Interstate 20 between mile markers 97 and 129.
LAT...LON 3166 10280 3191 10285 3216 10274 3221 10226
3186 10215
TIME...MOT...LOC 1519Z 248DEG 24KT 3183 10263
88The Midland/Odessa radar (KMAF), 23 km away, was scanning. The volume nearest the first event began at 15:47 UTC.
7 hail, 6 flash flood, 2 tornado. Local standard time, as filed.
Heavy rain produced flash flooding in Odessa. As many as 27 swift water rescues were made across Odessa due to prolific flooding across the area. There were several pictures that showed abandoned cars engulfed in the flood waters. The cost of damage is a very rough estimate.
Heavy rain resulted in flash flooding across Odessa. There were reports of flash flooding across portions of Odessa on social media. There were pictures of water up to the top steps of home porches on Hancock Avenue. The cost of damage is a very rough estimate.
Heavy rain resulted in flash flooding in Odessa. There were pictures of flooding across the intersection of 8th Street and Muskingum Avenue. The water was high enough to move a dumpster into the middle of the intersection. The cost of damage is a very rough estimate.
Heavy rain produced flash flooding in Odessa. There was a video of a car floating down Tom Green Avenue with water several feet deep across the residential area. The cost of damage is a very rough estimate.
Heavy rain resulted in flash flooding in Odessa. There were pictures of water up to the side of cars and trucks along Walnut Street. A few vehicles were submerged up to the hood. The water was at least two to three feet deep. The cost of damage is a very rough estimate.
Heavy rain resulted in flash flooding near Colorado City. There were pictures and video from a spotter of flash flooding ongoing along the Colorado River north northwest of Colorado City. The water was several feet deep and flowing quickly. The water was well over the banks. No damage was reported.
A thunderstorm produced a tornado nineteen miles south of Fort Stockton. This tornado lasted sixteen minutes and traveled 6.3 miles to twenty-two miles south southeast of Fort Stockton. The timing and location of the tornado was estimated by both spotter reports and radar. This tornado was observed to have lifted and touched down multiple times. The tornado remained over very rural terrain on private land and did not encounter any damage indicators and was therefore rated as an EF-Unknown.
A thunderstorm produced a tornado 21 miles south southeast of Fort Stockton and it lifted 23 miles south southeast of Fort Stockton. The tornado tracked southeast with the storm and lasted around eight minutes before wrapping around a wall cloud and becoming obscured to spotters. The path length was estimated to be 3.3 miles and since the tornado remained over private rural land with no damage reported, it was rated as an EF-Unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960079, 960083, 960680, 960512, 960513, 960517, 960665, 960812, 960086, 960833, 960846, 960401, 960402, 960403, 960404.